Akathisia is a distressing movement disorder associated with neuroleptic medication. Patients complain of a feeling of inner restlessness (Barnes, 1989). The characteristic signs include constant moving when seated, rocking from foot to foot and pacing (Adler et al, 1989). Neuroleptic-induced akathisia (NIA) is usually an acute reaction, but a chronic akathisia can occur after prolonged treatment with neuroleptics (Fleischhacker et al, 1990). It has been suggested that chronic NIA is related to tardive dyskinesia, and that like tardive dyskinesia it is difficult to treat (Blaisdell, 1994). Reducing the neuroleptic dose may ease the symptoms (Barnes, 1989). Other options include using an atypical neuroleptic, which may cause lower rates of akathisia (Poyurovsky et al, 1999). Biochemical and pharmacological evidence has indicated the importance of serotonin in controlling movement (Bersani et al, 1986). Serotonin antagonists, particularly mianserin, ritanserin and cyproheptadine, have been used to treat NIA. This article reviews the published trials and case reports retrieved by a Medline search from January 1985 to August 1999.